Is Suboxone treatment a fit for you?
Find out now

Does Suboxone cause headaches?

Table of Contents

Yes, headaches are one of the most commonly reported side effects of buprenorphine/naloxone (Suboxone) treatment. 

Headaches and Suboxone

Buprenorphine (one of the components of Suboxone) has headaches as a known side effect. Therefore, not all headache pain experienced by patients taking Suboxone is necessarily attributed to withdrawal symptoms. 

Other reasons that patients taking Suboxone may experience a headache include: 

  • Treatment with opioids can cause opioid hyperalgesia where people have increased pain sensitivity which could heighten previous pain experienced by individuals taking Suboxone. 
  • Opioids can cause medication overuse headaches (also known as rebound headaches)
  • There are reports of people having fewer headaches during daily opioid use and headaches returning with tapering off of opioids

How can you manage headaches from Suboxone?

Before taking any additional medications with your Suboxone, you should always consult your Medication for Addiction Treatment (MAT) provider. Certain medicines can interact with your Suboxone and cause serious harm if taken together. 

Typically, medications like acetaminophen, ibuprofen, and naproxen are generally considered safe to treat pain while taking Suboxone. However, every person’s body and health are different, so you should always consult your provider first. 

Other non-medication related interventions include: 

  • Acupuncture/acupressure 
  • Get enough sleep at night 
  • Massage
  • Relaxation and mindfulness techniques 
  • Stay well hydrated and drink plenty of fluids 
  • Turn down the lights 
  • Warm or cold compresses 

If you are experiencing overly bothersome headaches from taking Suboxone, follow up with your MAT provider to discuss further. 

Call 911 or seek emergency medical care if you experience any severe side-effects such as: 

  • Excessive drowsiness or difficulty waking up 
  • Fainting 
  • Irregular heart beating 
  • Mood changes 
  • Severe dizziness or lightheadedness 
  • Slow or shallow breathing

Brittany Hoffmann-Eubanks, PharmD, MBA

Brittany Hoffmann-Eubanks, PharmD, MBA, received her Doctor of Pharmacy and Master of Business Administration degrees from Drake University College of Pharmacy and Health Sciences and completed her community pharmacy residency with Midwestern University and a local community pharmacy.

Medically Reviewed By

Is Suboxone treatment a fit for you?

Contact us directly to speak with a specialist.

More popular Suboxone questions

Imagine what’s possible on the other side of opioid use disorder.

Our science-backed approach boasts 95% of patients reporting no withdrawal symptoms at 7 days. We can help you achieve easier days and a happier future.

Get Startedor book an enrollment call